Late-life Onset Mania After Varenicline Use: A Case Report


Akpinar A., ÖZDAMAR ÜNAL G. , ATAY İ. M. , Gundogar D., Ozcankaya R.

NOROPSIKIYATRI ARSIVI-ARCHIVES OF NEUROPSYCHIATRY, cilt.50, sa.4, ss.372-374, 2013 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Yayın Türü: Makale / Tam Makale
  • Cilt numarası: 50 Konu: 4
  • Basım Tarihi: 2013
  • Doi Numarası: 10.4274/npa.y6439
  • Dergi Adı: NOROPSIKIYATRI ARSIVI-ARCHIVES OF NEUROPSYCHIATRY
  • Sayfa Sayıları: ss.372-374

Özet

Late-life onset manic attacks generally occur secondary to general medical conditions or drug use. Varenicline is an alpha 4 beta 2 nicotinic acetylcholine receptor partial agonist, used for the cessation of smoking. In this case report, we present a 67-year-old male patient with a new-onset manic episode following varenicline treatment. The patient's manic symptoms started on the seventh day of varenicline treatment. His symptoms started on the 7th day of treatment. He was admitted to the psychiatric outpatient clinic since his symptoms did not improve despite discontinuing varenicline treatment. In the initial mental status examination, he scored 35/60 on the Young Mania Rating Scale (YMRS). On the twenty-fifth day of the hospitalization, the patient was discharged since his YMRS score improved (5/60). Varenicline may cause manic episodes in patients with bipolar disorder and in healthy individuals. An increasing number of serious psychiatric disorders are being reported due to varenicline treatment. Mental state examination before and during varenicline treatment seems necessary.